Tornadoes · United States · Louisiana · 2020
EF0 tornado, Holly Beach, Louisiana, May 17, 2020
This EF0 tornado ran 1.0 miles across Cameron Parish on May 17, 2020, touching down at 6:01 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 17, 2020
- Touchdown
- 6:01 PM CDT (23:01 UTC)
- Lifted
- 6:02 PM CDT (23:02 UTC)
- On the ground
- 1 minutes
- Path length
- 1.0 miles (1.7 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cameron Parish
- Touchdown point
- 29.905, -93.521
- Lift-off point
- 29.896, -93.507
- Record number
- 2005171701-01
What the Weather Service recorded
A slow moving upper level low moved out of Texas and across Louisiana. Multiple tornadoes occurred when the disturbance passed.
The tornado occurred in the Sabine Wildlife Refuge and affected only marsh.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at May 17, 3:40 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 17, 3:40 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 340 PM CDT Sun May 17 2020 .SYNOPSIS... An upper level trough and associated surface front will move across tonight ending rain chances and bringing drier and less humid conditions into early next week. By mid week, a return to the muggies with small chances of diurnal showers. Rua && .DISCUSSION... An upper level trough extends from the upper midwest down into lower Texas with several vortices along it, including one across northern Louisiana and southern Arkansas. At the surface, a trough has moved to eastern portions of the forecast area, with west winds now at all observation sites except for sits along the Atchafalaya Basin. Then a cold front is located over northeast Texas associated with the upper level trough. Mainly light to moderate shower activity has been initiated with the lift and a moist air mass. The upper level trough and cold front will continue to move off to the east and through the forecast area during the evening to overnight period, with shower activity ending from west to east. Drier air will gradually move in behind the front providing for less humid conditions and sunny skies on Monday. An upper level low is expected to develop and deepen on the north end of the current upper level trough over the midwest and move into the southeast US by the end of Tuesday. This feature will send a backdoor like surface trough down toward the forecast area. Meanwhile, surface ridging across the northern Gulf will bring back southerly flow and an increase in moisture. Therefore, some isolate convection may form over the northeast section of the forecast area, mainly central Louisiana on Tuesday and Wednesday afternoons. Later in the week into next weekend, global models are showing some differences and having a tough time on consistency. At this time will stick to the national blend, which has an almost summer like warm and very muggy conditions, with the potential for daytime diurnal convection. Rua && .MARINE... A modest westerly flow will develop this afternoon and evening as a weak surface trough moves across the coastal waters along with a few passing showers. Winds will become more northwesterly by early Monday behind a departing weak cold front. These light to modest offshore winds will be short lived, as high pressure begins to ridge across the northern Gulf and provides a return to onshore winds on Tuesday. Rua && .PRELIMINARY POINT TEMPS/POPS... AEX 60 84 61 88 / 40 0 0 10 LCH 64 86 66 88 / 10 0 0 0 LFT 64 84 65 89 / 50 10 0 10 BPT 64 87 68 88 / 0 0 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && PUBLIC...07
Hazardous weather outlook, May 17, 2:58 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 258 PM CDT Sun May 17 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-182100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 258 PM CDT Sun May 17 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-182100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 258 PM CDT Sun May 17 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 3:04 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
304 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM TORNADO 3 SSE MAURICEVILLE 30.18N 93.86W
05/16/2020 ORANGE TX NWS STORM SURVEY
AN EF-1 TORNADO WITH MAX WIND SPEEDS OF 100 MPH TOUCHED
DOWN SOUTH OF MAURICEVILLE ALONG HWY 62, AND CONTINUED
NORTHEAST ACROSS FM1130 AND HWY 12 BEFORE ENDING ALONG
KAIYUTE ROAD. SEVERAL TREES WERE SNAPPED OR BLOWN DOWN
ALONG THE PATH.
&&
ERICKSONThe surface observations
Sulphur (UXL), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lake Charles radar (KLCH), 38 km away, was scanning. The volume nearest the touchdown began at 23:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are
The other tornadoes of May 17, 2020
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 17 | 3:15 PM CDT | Unrated | Kendall, IL | 0.7 | 25 | |||
| May 17 | 4:06 PM CDT | EF0 | Macon, IL | 4.0 | 75 | $10,000 | ||
| May 17 | 5:26 PM CDT | Unrated | Grundy, IL | 0.5 | 25 | |||
| May 17 | 5:41 PM CDT | EF1 | Allen Parish, LA | 4.3 | 25 | $10,000 | ||
| May 17 | 6:40 PM CDT | EF0 | Calcasieu Parish, LA | 0.1 | 10 | |||
| May 17 | 8:00 PM CDT | EF0 | Evangeline Parish, LA | 0.2 | 10 | |||
| May 17 | 8:31 PM CDT | EF3 | Acadia Parish, LA | 3.9 | 100 | 1 | 9 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.